Alert archive / Minnesota / Freeze Warnings in 2020
Freeze Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this freeze warning at Sep 17, 2020, 2:27 PM CDT for 6 counties in Minnesota. It took effect at Sep 18, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 2:27 PM CDT (19:27 UTC)
- In effect from
- Sep 18, 2020, 12:00 AM CDT
- Expired
- Sep 18, 2020, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 415 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS73 KFGF 171927 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 227 PM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-181400- /O.NEW.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 227 PM CDT Thu Sep 17 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, North Beltrami, North Clearwater and South Beltrami Counties. * WHEN...From midnight tonight to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ dtr
3 follow-up statements
730 WWUS73 KFGF 180224 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 924 PM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-181400- /O.CON.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 924 PM CDT Thu Sep 17 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, North Beltrami, North Clearwater and South Beltrami Counties. * WHEN...From midnight tonight to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
279 WWUS73 KFGF 180244 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 944 PM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-181400- /O.CON.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 944 PM CDT Thu Sep 17 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, North Beltrami, North Clearwater and South Beltrami Counties. * WHEN...From midnight tonight to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054- 181400- /O.NEW.KFGF.FR.Y.0007.200918T0500Z-200918T1400Z/ West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena- Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Edinburg, Adams, and Lankin 944 PM CDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central, north central and northwest Minnesota and northeast North Dakota. * WHEN...Until 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
594 WWUS73 KFGF 181350 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 850 AM CDT Fri Sep 18 2020 MNZ004>006-008-009-016-017-181500- /O.EXP.KFGF.FZ.W.0004.000000T0000Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 850 AM CDT Fri Sep 18 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have risen above freezing across the area, therefore the Freeze Warning will be allowed to expire. $$ MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054- 181500- /O.EXP.KFGF.FR.Y.0007.000000T0000Z-200918T1400Z/ West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena- Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Edinburg, Adams, and Lankin 850 AM CDT Fri Sep 18 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have warmed across the region, therefore the Frost Advisory will be allowed to expire. $$ Knutsvig
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Sep 17, 12:50 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 17, 12:50 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1250 PM CDT Thu Sep 17 2020 .UPDATE... Issued at 1247 PM CDT Thu Sep 17 2020 Water vapor shows two short waves in the area.... one moving south thru east central ND and associated with band of mid/high clouds central ND into WC MN. A tad stronger one is associated with thicker mid clouds in southern Manitoba into eastern Saskatchewan moving into far NW MN. This wave is progged to drop south- southeast with drier and clearer airmass entering far NW MN this evening. How much it clears tonight in NW MN will be critical to low temps. Idea is for another night of sub freezing temps Roseau and Baudette with closer to 32F Bemidji to Hallock. While these areas have had freezes prior, coord with DLH will lead to continuing issuance of frost/freeze headlines for tonight. UPDATE Issued at 1015 AM CDT Thu Sep 17 2020 500 mb short wave moving thru S Manitoba and aided by some mid level warm/moist advection bringing clouds to most of the fcst area this morning and likely to continue into the afternoon/evening before clearing. Some sun noted, but otherwise the mostly cloudy sky as noted in the sky grids for many areas look good. && .SHORT TERM...(Today through Friday) Issued at 247 AM CDT Thu Sep 17 2020 Temperatures will be the main issue for the period. Northwesterly flow aloft over the Northern Plains which will continue through the end of the work week. There is a weak embedded vort max over central ND, which has been producing some mid level clouds across our western counties. Temps have been staying in the 40s under this cloud layer, while upper 20s to low 30s have been going in our northeastern counties where it has remained clear. May trim some of the northwestern portions of the frost advisory out, depending on cloud trends in the next hour or so. Clouds will continue to spread across the region for a while today, along with perhaps a little bit of high level smoke in the far south. This will keep temps in the 50s to low 60s. Tonight, surface high pressure settles over the Great Lakes, with some east to southeasterly winds picking up a bit over our area. Some spots in the far northeastern counties may see enough clear skies and light winds to drop near freezing again, but uncertainty is high and with current headlines going will leave anything for tonight off for now. Temps should begin rising during the day on Friday as the surface high moves further east and south to southeasterly winds start to bring in some warmer air. Best warming will be in eastern ND which will get well into the 60s but some upper 50s will linger in northwestern MN. .LONG TERM...(Friday night through Wednesday) Issued at 247 AM CDT Thu Sep 17 2020 A quiet period is expected up ahead. Current expectations for impactful weather are mainly centered on this weekend with the chance for showers and possibly a few thunderstorms, but expectations for larger impacts are minimal. Warmer temperatures are expected through a majority of the period as well. FRIDAY THROUGH SATURDAY...Northwesterly flow and surface high pressure is expected to create a warming trend through the week as temperatures rebound into the 70s and possibly lower 80s into early this weekend. SUNDAY...Ensemble models continue to indicate a cutoff low that will traverse through the upper mountain west into southern Canada this weekend. With an attendant surface low expected to associate with this feature, expectations are for low level southerly flow to increase as the low moves into Saskatchewan. This could provide some moisture advection into our area, although source for this moisture is limited in quantity. With forcing generally weak over our forecast area, a few showers are possible with an attendant "cold" front with the low. Given the lack of baroclinicity with the front, expectations for widespread precipitation are very low at this time. A few thunderstorms are possible with MUCAPE values anticipated to be in the 500-750 range. MONDAY THROUGH THURSDAY...Zonal flow is expected to settle in following passage of the cold front. A temperature dropoff is not expected at this time given the strength of the cold front being fairly weak. There are some deterministic hints at shortwave troughs although predictability at this time is low. Warm conditions are expected to continue through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Sep 17 2020 Considerable high and mid level moisture over most of the area into Friday. though clearing expected to work into NW MN (BJI-TVF) tonight. Winds light thru the pd mainly from the east under 10 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...JR LONG TERM...Perroux AVIATION...Riddle
Hazardous weather outlook, Sep 17, 10:36 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1036 AM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-181545- Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- 1036 AM CDT Thu Sep 17 2020 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional frost or freezing temperatures are possible in some spots Friday morning. Otherwise no hazardous weather is expected through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-007-013>015-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181545- West Polk-Norman-Clay-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1036 AM CDT Thu Sep 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Freeze Warnings in Minnesota, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.